Download
Weight Loss-Based Nutraceuticals: A Rare Cause of
Thyrotoxicosis and Thyrotoxic Periodic Paralysis
Shirley Shuster, Caitlyn Vlasschaert, Sara Awad
Queens University, Kingston, Ontario, Canada
Author for correspondence: Shirley Shuster: sshuster@qmed.ca
Received:
13 February 2020; Accepted after revision: 27 April 2020; Published: 21 June 2021
DOI:
https://doi.org/10.22374/cjgim.v16i2.470
Abstract
Thyrotoxic periodic paralysis (TPP) is characterized by muscle weakness, areflexia, and
hypokalemia in the setting of thyrotoxicosis. We present the case of a 32-year-old male with multiple
presentations to the emergency department for lower limb weakness, tremors, diaphoresis, and
tachycardia. His initial blood work revealed T3-toxicosis and hypokalemia, and he was treated
for TPP with intravenous fluids and potassium supplementation. He had been ingesting weight
loss supplements containing iodine, kelp, licorice, and likely undeclared thyroid hormones or
mimics. Following discontinuation of supplements, all laboratory investigations normalized and
thyrotoxicosis symptoms resolved. This case illustrates that ingestion of thyroid hormone-based
nutraceuticals should be considered as a cause of thyrotoxicosis and TPP.
Résumé
La paralysie périodique thyréotoxique (PPT) se caractérise par de la faiblesse musculaire, une
aréflexie et une hypokaliémie dans le contexte de la thyréotoxicose. Nous exposons le cas d’un
homme de 32ans qui sest présenté au service des urgences pour de multiples symptômes, soit
une faiblesse des membres inférieurs, des tremblements, une diaphorèse et une tachycardie. Son
bilan sanguin initial a révélé une toxicose-T3 et une hypokaliémie, et il a été traité contre la PPT
par des solutés intraveineux et une recharge en potassium. Il ingérait des suppléments pour la
perte de poids contenant de l’iode, de la laminaire, de la réglisse et probablement des hormones
thyroïdiennes ou leurs analogues non déclarés. Après larrêt des suppléments, tous les examens
de laboratoire sont revenus à la normale et les symptômes de thyréotoxicose ont disparu. Ce
cas montre que l’ingestion de nutraceutiques à base d’hormones thyroïdiennes devrait être
considérée comme une cause de la thyréotoxicose et de la PPT.
Introduction
Thyrotoxic periodic paralysis (TPP) is a rare disorder
characterized by transient muscle weakness and hypo- or
areflexia, with concurrent hypokalemia in the setting of
thyrotoxicosis.
1–6
TPP is most often a complication of Graves
disease (GD) but it can arise from any cause of thyrotoxicosis.
Signs and symptoms of thyrotoxicosis may be subtle and may
present only after the onset of weakness. The mainstay of
treatment includes beta-adrenergic blockade, cautious potassium
replacement to prevent rebound hyperkalemia, and treating the
underlying etiology of thyrotoxicosis.
1–6
Previous case reports
have described cases of TPP from thyroid hormone-based
dietary supplements.
3,7
We describe the clinical presentation,
diagnosis, and management of a patient who developed TPP
after taking weight loss supplements containing iodine, kelp,
licorice, and likely undeclared thyroid hormone or mimics.
This case aims to illustrate the use of nutraceuticals as a cause
of thyrotoxicosis and TPP.
C a n a d i a n J o u r n a l o f G e n e r a l I n t e r n a l M e d i c i n e V o l u m e 1 6 , I s s u e 2 , 2 0 2 1 49
Case Reports and Clinical Images
CJGIM_2_2021_177932.indd 49CJGIM_2_2021_177932.indd 49 07/06/21 3:48 PM07/06/21 3:48 PM